Is ZzzQuil Just Benadryl?

Benadryl and ZzzQuil both contain diphenhydramine.

Question

I am looking for a sleep product, but looking at the labels, they all look like they contain the same ingredient. Does ZzzQuil contain the same stuff as Benadryl?

Asked by Cam On Nov 18, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Nov 18, 2018
Peaceful Woman Asleep

Overview

ZzzQuil is a nighttime sleep aid that contains diphenhydramine, the same active ingredient that is in Benadryl.

There are differences in the inactive ingredients for both products, but again, the active ingredients in the same.


Is ZzzQuil Benadryl?

ZzzQuil contains the same active ingredient as Benadryl, which is diphenhydramine.

Diphenhydramine is a sedating antihistamine, but is commonly used in over the counter sleep aids due to its sedating properties.

ZzzQuil and Benadryl come in a variety of dosage forms (e.g. liquid, liqui-gels).

Comparing the liquid forms of both products, a key difference is that ZzzQuil liquid contains alcohol. Liquid Benadryl does not contain alcohol.

ZzzQuil Liquid Ingredients

  • Diphenhydramine (50mg per 30mL)
  • Alcohol
  • Citric acid anhydrous
  • FD&C Blue No. 1
  • FD&C Red No. 40
  • Flavor
  • High fructose corn syrup
  • Polyoxyl 40 stearate
  • Propylene glycol
  • Purified water
  • Saccharin sodium
  • Sodium benzoate
  • Sodium citrate

Benadryl Liquid Ingredients

  • Diphenhydramine (12.5mg per 5mL)
  • Anhydrous citric acid
  • D&C red no. 33
  • FD&C red no. 40
  • Flavors
  • Glycerin
  • Monoammonium glycyrrhizinate
  • Poloxamer 407
  • Purified water
  • Sodium benzoate
  • Sodium chloride
  • Sodium citrate
  • Sucrose

Comparing the liquid versions of Benadryl and ZzzQuil, key differences are:

  • ZzzQuil contains alcohol while Benadryl does not.
  • ZzzQuil contains high fructose corn syrup while Benadryl contains sucrose.
  • Benadryl is more concentrated in terms of diphenhydramine.

The solid dosage form products for ZzzQuil and Benadryl are essentially the same. They both contain 25mg of diphenhydramine per dose.

Answer Summary

Benadryl and ZzzQuil contain the same active ingredient, diphenhydramine. Liquid ZzzQuil contains alcohol.

What Is Diphenhydramine?

Diphenhydramine is a sedating, 'first-generation' antihistamine in the ethanolamine class.

It is available in a variety of dosage forms, including:

  • Oral
  • Topical
  • Parenteral (i.e. injection)

Diphenhydramine is most commonly used to prevent allergy symptoms (e.g. runny nose, watery eyes) and as a sleep aid due to its sedative effects.

The onset of action of diphenhydramine is around 15-30 minutes after taking by mouth, with peak effects occurring 1 to 3 hours later. The liquid and liqui-gel formulations of diphenhydramine may work slightly faster.

The duration of action is around 4 to 6 hours, with this being prolonged in the elderly and in those with liver disease.

Benadryl is generally well tolerated but has potent anticholinergic effects, which is why it can cause dry mouth, dry eyes, constipation and sedation.

Section Summary
Diphenhydramine is a sedating antihistamine used for allergies and is a common ingredient in over the counter sleep aids.

References
  1. Benadryl Manufacturer Website. Benadryl.com
  2. ZzzQuil Manufacturer Website. ZzzQuil.com

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions